HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Cancer: Colon (https://www.healthboards.com/boards/cancer-colon/)
-   -   Diarrhea with burning - Is it the norm? (https://www.healthboards.com/boards/cancer-colon/393601-diarrhea-burning-norm.html)

bmccrea 05-21-2006 02:13 PM

Diarrhea with burning - Is it the norm?
 
I begin chemo tomorrow (Monday). One of the things I fear is burning diarrhea because I've had it with an antibiotic.

Ok, here is my question.. If the good bacteria in the colon are killed off by chemo, much like an antibiotic does, would taking probiotics help? There is something I've seen advertised called Acidolphus (don't know about the spelling). Also there are papaya enzymes, and other kinds of digestive aids.

Does any of this help butt burn?
I had butt burn with the antibiotic while the stool was still formed. It was not runny diarrhea when the pain started.
One family member says I'm obscessed about diarrhea.... well, yeah, I've had trouble with my colon for some many years. It does not take much to give me diarrhea, and it does not take much to make me constipated. Had colitis when I was 28 yrs. old and went down to 93 lbs...... Yes..... I am scared!!!

If anybody can share info about their burn or lack of burning, I would greatly appreciate it.

bamc

tigerfish 06-21-2006 11:14 AM

Re: Diarrhea with burning - Is it the norm?
 
[I understand how u feel, my dad went through that, what u can do to ease the burning is when u are about to go to bathroom to have bowel movement, sit in the warm - hot water bucket (u can get it from wal mart), it works for my dad.
also when u wipe ur butt, do not use regular tissue, use baby wipes.

CancerDad 06-21-2006 02:51 PM

Re: Diarrhea with burning - Is it the norm?
 
If you don't want to "poop" in a bucket of water, then you may want to use hemorrhoidal cream. I preferred Tronolane. There is also baby ointment that you can use along with it before EVERY bowel movement, pushing the ointment into the anus to provide an "emoillent" barrier. Also, I agree, use baby wipes every time. I wouldn't start using probiotics... they are expensive and will most likely be killed off. If you want to use something with minimal live cultures... use yogurt... at least you get the calories of eating and the benefit of some probiotic. The other thing you can do is discuss with your oncologist the possibility of going on a proton pump inhibitor like Aciphex to shut down much of the acid in your stomach. That's what happens is the chemo encourages production of acid, and goes right through you. So, he/she should have NO PROBLEM giving you a prescription.

Good Luck,
CancerDad:angel:

bmccrea 06-21-2006 11:02 PM

Re: Diarrhea with burning - Is it the norm?
 
I was so scared before my first treatment because I'd heard horror stories about how bad the diarrhea could be. After the first treatment I had diarrhea on day #5 and it lasted on and off until day #10, but only one day was bad enough to use immodium.

After my second treatment I only had it one day, and I think I over did it on ice cream. Thankfully there was no burning either time. Thank you for your replies.
B.A.Mc.

jaydees 06-22-2006 09:23 PM

Re: Diarrhea with burning - Is it the norm?
 
The only caveat with probiotic capsules is that it is tough to know how much that was live when the capsule left the manufacturer is still OK when you buy the bottle. Yogurt on the other hand has an expiry date not too far in the future.

flowerchild_krr 06-23-2006 05:42 AM

Re: Diarrhea with burning - Is it the norm?
 
[QUOTE=jaydees]The only caveat with probiotic capsules is that it is tough to know how much that was live when the capsule left the manufacturer is still OK when you buy the bottle. Yogurt on the other hand has an expiry date not too far in the future.[/QUOTE]

If you purchase the live/active cultures in liquid form, it tells you that there something along the lines of a million per teaspoon. Not so sure on the capsules, but my father is taking the liquid faithfully everyday. And, it only MAKES SENSE...the chemo kills off the live cultures in your stomach (along with anything else it comes into contact with), so replacement of them will aid in digestion...which does seem to be a common problem following surgery/radiation/chemo.


All times are GMT -7. The time now is 11:33 AM.